Hail, Tuscaloosa
- When
- March 30, 9:53 AM CST to 9:59 AM CST
- Where
- Tuscaloosa County, 2 mi NW of Kellerman
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.350, -87.333
A rotating thunderstorm dropped a large amount of hail from extreme eastern Tuscaloosa County into south central Jefferson County. The hail storm started just to the northwest of Kellerman around 953 AM and moved generally east ending just to the east of Midfield around 1022 AM.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A rotating thunderstorm dropped a large amount of hail from extreme eastern Tuscaloosa County into south central Jefferson County. The hail storm started just to the northwest of Kellerman around 953 AM and moved generally east ending just to the east of Midfield around 1022 AM. The hail size in Tuscaloosa County was from pea to nickel size, and this hail fell mostly in rural eastern Tuscaloosa County. The hail size increased dramatically as the storm entered Jefferson County. The storm left a swath of hail from west of North Johns to just east of Midfield. The hail ranged in size from nickel to just larger than a golf ball and covered the ground in many locations. Several damage reports were received from the Bessemer area. The damage consisted mainly of broken car windshields but a few roofs were also damaged.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 30, 2:19 AM CST, 7 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 219 AM CST SAT MAR 30 2002 QUITE BUSY EARLY THIS MORNING...WITH SEVERE THUNDERSTORM WATCH 54 IN EFFECT UNTIL 5 AM. PLAN TO MAKE ONLY MINOR CHANGES TO PREVIOUS FORECAST. LATEST ETA RUN HAS VORTICITY MAXIMUM...ASSOCIATED WITH UPPER-LEVEL LOW OVER NORTH MEXICO...MOVING ACROSS FORECAST AREA SUNDAY AFTERNOON. CONVECTION SHOULD CONTINUE TO BE FAIRLY ACTIVE OVER THE FORECAST AREA THIS WEEKEND. EXPECT HEAVIEST RAINFALL AMOUNTS OVER NORTHERN THIRD COUNTIES...WITH SEVERE WEATHER THREAT PICKING UP AGAIN ON SUNDAY OVER ENTIRE FORECAST AREA. PRELIMINARY NUMBERS... HSV 66/54 67/43 66 88920 BHM 70/60 73/44 69 97920 MGM 80/63 78/51 73 64630 .BHM...NONE. 70
ALZ003>004-007>008-010>018-020-022>026-301100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 405 AM CST SAT MAR 30 2002 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM SEVERE THUNDERSTORM WATCH NUMBER 54... CULLMAN...DEKALB...FAYETTE...FRANKLIN...LAMAR... LAWRENCE...MARION...MARSHALL...MORGAN...WALKER... WINSTON... A LINE OF THUNDERSTORMS WAS NOW SOUTH AND EAST OF THE COUNTIES LISTED ABOVE. THE FOLLOWING COUNTIES REMAIN IN SEVERE THUNDERSTORM WATCH NUMBER 54 WHICH IS IN EFFECT UNTIL 500 AM... BLOUNT...CHEROKEE...ETOWAH...JEFFERSON...PICKENS... SHELBY...ST CLAIR...TUSCALOOSA...
ALZ001>050-301600- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE BIRMINGHAM AL 703 AM CST SAT MAR 30 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A COLD FRONT EXTENDS FROM THE COLUMBUS MISSISSIPPI AREA...ACROSS THE CULLMAN AREA...TO NEAR ROME GEORGIA. WARM...MOIST...UNSTABLE AIR CONTINUES ALONG AND JUST SOUTH OF THE COLD FRONT ACROSS MUCH OF CENTRAL ALABAMA. THE COLD FRONT WILL REMAIN NEARLY STATIONARY ACROSS PARTS OF NORTH AND CENTRAL ALABAMA TODAY AND TONIGHT. A SERIES OF UPPER LEVEL IMPULSES WILL PASS OVER THE AREA THROUGH SUNDAY. THIS WILL AID IN THE DEVELOPMENT OF THUNDERSTORMS ACROSS THE AREA. SOME OF THE STORMS MAY BECOME SEVERE THIS AFTERNOON AND INTO TONIGHT ACROSS NORTH AND CENTRAL ALABAMA. THE PRIMARY THREAT WILL BE DAMAGING WINDS... AND LARGE HAIL. THE STORM PREDICTION CENTER HAS PLACED A LARGE PART OF NORTH AND CENTRAL ALABAMA UNDER A SLIGHT RISK OF SEVERE STORMS LOCALLY HEAVY RAINFALL OCCURRED ACROSS PARTS OF NORTH AND CENTRAL ALABAMA FRIDAY EVENING INTO SATURDAY MORNING. RAINFALL AMOUNTS OF 1 TO 3 INCHES HAVE OCCURRED AT SOME LOCATIONS. ADDITIONAL RAINFALL EXPECTED TODAY AND TONIGHT MAY PRODUCE SOME FLOODING OF LOW LYING OR POOR DRAINAGE AREAS. HEAVY RAINFALL WILL LIKELY PRODUCE STANDING WATER ON AREA. STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD CONTINUE TO MONITOR THE LATEST WEATHER INFORMATION FOR POSSIBLE ACTIVATION THIS AFTERNOON OR TONIGHT. STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WATCHES CONCERNING THIS DEVELOPING SEVERE WEATHER THREAT.
ALZ001>050-301400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 703 AM CST SAT MAR 30 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A COLD FRONT EXTENDS FROM THE COLUMBUS MISSISSIPPI AREA...ACROSS THE CULLMAN...TO NEAR ROME GEORGIA. WARM...MOIST...UNSTABLE AIR CONTINUES ALONG AND JUST SOUTH OF THE COLD FRONT ACROSS MUCH OF CENTRAL ALABAMA. THE COLD FRONT WILL REMAIN NEARLY STATIONARY ACROSS PARTS OF NORTH AND CENTRAL ALABAMA TODAY AND TONIGHT. A SERIES OF UPPER LEVEL IMPULSES WILL PASS OVER THE AREA THROUGH SUNDAY. THIS WILL AID IN THE DEVELOPMENT OF THUNDERSTORMS ACROSS THE AREA. SOME OF THE STORMS MAY BECOME SEVERE THIS AFTERNOON AND INTO TONIGHT ACROSS NORTH AND CENTRAL ALABAMA. PRIMARY THREAT WILL BE DAMAGING WINDS... AND LARGE HAIL. THE STORM PREDICTION CENTER HAS PLACE A LARGE PART OF NORTH AND CENTRAL ALABAMA UNDER A SLIGHT RISK OF SEVERE STORMS LOCALLY HEAVY RAINFALL OCCURRED ACROSS PARTS OF NORTH AND CENTRAL ALABAMA FRIDAY EVENING INTO SATURDAY MORNING. RAINFALL AMOUNTS OF 1 TO 3 INCHES HAVE OCCURRED AT SOME LOCATIONS. ADDITIONAL RAINFALL EXPECTED TODAY AND TONIGHT MAY PRODUCE SOME FLOODING OF LOW LYING OR POOR DRAINAGE AREAS. HEAVY RAINFALL WILL LIKELY PRODUCE STANDING WATER ON AREAS ON ROADS...PLEASE BE CAREFUL WHEN DRIVING TODAY OR TONIGHT. STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD CONTINUE TO MONITOR THE LATEST WEATHER INFORMATION FOR POSSIBLE ACTIVATION THIS AFTERNOON OR TONIGHT. STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WATCHES CONCERNING THIS DEVELOPING SEVERE WEATHER THREAT.
ALZ001>050-301600- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE BIRMINGHAM AL 703 AM CST SAT MAR 30 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A COLD FRONT EXTENDS FROM THE COLUMBUS MISSISSIPPI AREA...ACROSS THE CULLMAN AREA...TO NEAR ROME GEORGIA. WARM...MOIST...UNSTABLE AIR CONTINUES ALONG AND JUST SOUTH OF THE COLD FRONT ACROSS MUCH OF CENTRAL ALABAMA. THE COLD FRONT WILL REMAIN NEARLY STATIONARY ACROSS PARTS OF NORTH AND CENTRAL ALABAMA TODAY AND TONIGHT. A SERIES OF UPPER LEVEL IMPULSES WILL PASS OVER THE AREA THROUGH SUNDAY. THIS WILL AID IN THE DEVELOPMENT OF THUNDERSTORMS ACROSS THE AREA. SOME OF THE STORMS MAY BECOME SEVERE THIS AFTERNOON AND INTO TONIGHT ACROSS NORTH AND CENTRAL ALABAMA. THE PRIMARY THREAT WILL BE DAMAGING WINDS... AND LARGE HAIL. THE STORM PREDICTION CENTER HAS PLACED A LARGE PART OF NORTH AND CENTRAL ALABAMA UNDER A SLIGHT RISK OF SEVERE STORMS LOCALLY HEAVY RAINFALL OCCURRED ACROSS PARTS OF NORTH AND CENTRAL ALABAMA FRIDAY EVENING INTO SATURDAY MORNING. RAINFALL AMOUNTS OF 1 TO 3 INCHES HAVE OCCURRED AT SOME LOCATIONS. ADDITIONAL RAINFALL EXPECTED TODAY AND TONIGHT MAY PRODUCE SOME FLOODING OF LOW LYING OR POOR DRAINAGE AREAS. HEAVY RAINFALL WILL LIKELY PRODUCE STANDING WATER ON AREA. STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD CONTINUE TO MONITOR THE LATEST WEATHER INFORMATION FOR POSSIBLE ACTIVATION THIS AFTERNOON OR TONIGHT. STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WATCHES CONCERNING THIS DEVELOPING SEVERE WEATHER THREAT.
The national radar mosaic for the moment the first event began.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, March 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5284538, 5284539.